Colorado, 2015Drought and Dense Smoke in Colorado, April 1 to 30, 2015
April 1 to 30, 2015 · NWS GJT · 16 events in 16 counties and zones
A series of storms crossed over the region during the latter half of April and cut into the precipitation deficit over portions of western Colorado by the end of the month. Although this precipitation improved the drought situation in portions of west-central Colorado, most of the remainder of far western Colorado remained in a severe drought.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of storms crossed over the region during the latter half of April and cut into the precipitation deficit over portions of western Colorado by the end of the month. Although this precipitation improved the drought situation in portions of west-central Colorado, most of the remainder of far western Colorado remained in a severe drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 9:39 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 31, 9:39 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1039 PM MDT TUE MAR 31 2015
UPDATED AVIATION SECTION
.UPDATE...
ISSUED AT 947 PM MDT TUE MAR 31 2015
BAND OF MID/HIGH LEVEL CLOUDS WERE SLIDING EAST ACROSS THE FORECAST
AREA THIS EVENING AHEAD OF AN UPPER TROUGH MAKING LANDFALL IN THE
PACIFIC NORTHWEST. WILL UPDATE THE FORECAST FOR CLOUDIER SKIES FOR
THE REMAINDER OF TONIGHT. LITTLE IF ANY PRECIPITATION IS EXPECTED. A
SURFACE COLD FRONT HAS PASSED EVANSTON WY AND SALT LAKE CITY. LOOKS
LIKE IT WILL REACH VERNAL BETWEEN 06Z-12Z AND THEN STALL OVER NW
OR WEST-CENTRAL CO DURING THE DAY ON WED.
&&
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 357 PM MDT TUE MAR 31 2015
CONVECTION FIRING ONCE AGAIN THIS AFTERNOON WITH A FEW ISOLATED
STRIKES OF LIGHTNING OCCURRING IN THE SOUTHERN SAN JUANS. A LOOK
OUTSIDE AND ON WEB CAMS SHOW THE BULK OF THE RETURNS ARE VIRGA EVEN
THOUGH WE HAVE DOUBLED OUR PWAT FROM 24 HOURS AGO. AGAIN SHEAR IS
RATHER WEAK UNDER THE RIDGE AXIS SHIFTING OVERHEAD BUT INSTABILITY
CONTINUES TO BE STRONG ENOUGH WITH STRONG HEATING IN PLACE TO POP
THE OROGRAPHIC SHOWERS. EXPECT THE BULK OF THESE SHOWERS TO QUICKLY
DISSIPATE WITH THE LOSS OF HEATING THIS EVENING. WATER VAPOR IS
SHOWING A FETCH OF MOISTURE FROM THE PACIFIC JUST TO OUR WEST. THIS
ELEVATED PLUME OF MOISTURE IS AHEAD OF THE FIRST BATCH OF PACIFIC
ENERGY ARRIVING TO THE WEST AND HELPING TO PUSH THIS WARM RIDGE
EASTWARD. THIS MOISTURE MOVES OVER THE CWA DURING THE EARLY MORNING
HOURS ALONG WITH WEAK QG FORCING AHEAD OF THE LEAD ENERGY. HAVE VERY
LITTLE FAITH THE QPF MODELS ARE PRODUCING BEFORE SUNRISE WILL REACH
THE GROUND BUT RATHER EXPECT ACCAS ON TOP OF THE STRONG EML. THE
SURFACE FRONT ASSOCIATED WITH THIS TROUGH WILL BE LEAKING INTO THE
FAR NORTHWEST CWA TOWARD SUNRISE TOMORROW AND LOOKS TO HANG ON THE
NORTHERN PLATEAUS BY MID DAY. COOLER TEMPERATURES EXPECTED ACROSS
THE CWA TOMORROW DUE TO THE DISPLACEMENT OF THE RIDGE...BUT PROBABLY
FELT MORE ACROSS THE NORTHERN ZONES. MAV GUIDANCE SEEMS TO BE DOING
GOOD LATELY AND DID LEAN THIS WAY FOR TOMORROW. PRECIPITATION WILL
FOCUS NEAR AND NORTH OF THE FRONT IN THE EARLY AFTERNOON WITH THE
NORTHERN MOUNTAINS FAVORED. HOWEVER...MOISTURE CONTINUES TO BE
SEVERELY LACKING AND POPS REMAIN ON THE LOW SIDE. AGAIN EXPECT
SHOWERS TO QUICKLY DWINDLE AFTER SUNSET WITH THE MAIN WAVE PASSING
TO THE EAST OF THE ROCKIES.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 357 PM MDT TUE MAR 31 2015
UPPER LEVEL LOW WILL BECOME CLOSED AT H7 OVER EASTERN UTAH BY
EARLY THURSDAY MORNING...AND SLIDE EAST INTO WESTERN COLORADO BY
THE LATE MORNING. LITTLE MOISTURE WILL BE AVAILABLE WITH THIS
SYSTEM...WHICH SIGNIFIES THE MAIN IMPACT TO BE HIGH WINDS. A FEW
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
THROUGH FRIDAY MORNING WITH THE FRONTAL PASSAGE SWEEPING THROUGH
THE AREA AND LAPSE RATES INCREASING WITH COOLER AIR ALOFT. WEAK
HIGH PRESSURE WILL BUILD INTO THE REGION FRIDAY AND CONTINUE
THROUGH NEXT WEEK. HIGH TEMPERATURES WILL STAY NEAR NORMAL THROUGH
NEXT WEEK AFTER THE COLD FRONT PASSES.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1038 PM MDT TUE MAR 31 2015
COLD FRONT STRETCHING FROM SW WY TO SRN NV WILL MOVE INTO NE UT
BEFORE SUNRISE AND NW CO DURING THE DAY WED BEFORE STALLING. THIS
WILL FOCUS SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE
CENTRAL AND NRN CO MOUNTAINS FROM 18Z WED TO 06Z THU. GUSTY OUTFLOW
WINDS TO NEAR 40 KTS MAY OCCUR LATE IN THE DAY FROM THE HIGH BASED
SHOWERS OR THUNDERSTORMS. GENERAL GRADIENT SURFACE WINDS WILL BE 10-
20 KTS WITH STRONGER GUSTS. ISOLATED SHOWERS/THUNDERSTORMS ARE
EXPECTED OVER THE SAN JUAN MOUNTAINS.
&&
.FIRE WEATHER...
ISSUED AT 357 PM MDT TUE MAR 31 2015
FIRST FIRE WEATHER CONCERNS OF THE SEASON AS FUELS HAVE BEGUN TO
DRY UP WITH THE RECENT STRETCH OF DRY WEATHER. HIGH PRESSURE WILL
BREAK DOWN WEDNESDAY AS A COLD FRONT APPROACHES THE AREA. POCKET
OF RED FLAG CONDITIONS EXPECTED FOR 3 TO 5 HOURS IN THE AFTERNOON
TOMORROW FOR SOUTHWEST COLORADO VALLEYS...THEN A LONGER PERIOD OF
GUSTY WINDS AND LOW RH ON THURSDAY AS THE FRONTAL PASSAGE SWINGS
THROUGH THE REGION.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING FROM NOON TO 6 PM MDT WEDNESDAY FOR COZ207-290.
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR COZ207-290.
UT...NONE.
&&
UPDATE...JAD
SHORT TERM...15
LONG TERM...JAM
AVIATION...JAD
FIRE WEATHER...JAMHazardous weather outlook, Mar 31, 4:52 AM MST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 AM MDT TUE MAR 31 2015
COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
552 AM MDT TUE MAR 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
GUSTY WINDS AND LOW HUMIDITY THIS AFTERNOON COULD INCREASE THE
RISK OF AGRICULTURAL OR DITCH BURNS ESCAPING. ISOLATED SHOWERS OR
THUNDERSTORMS ARE EXPECTED OVER THE SAN JUAN MOUNTAINS THIS
AFTERNOON THROUGH EARLY EVENING. LITTLE RAIN IS EXPECTED BUT
OUTFLOW WIND GUSTS TO 35 MPH WILL ACCOMPANY THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY WINDS CONTINUE WEDNESDAY AND THURSDAY WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS FOR THE NORTHERN AND CENTRAL MOUNTAINS
AS A COLD FRONT MOVES THROUGH.
THERE IS A POSSIBILITY OF FREEZING TEMPERATURES IN MOST VALLEYS
THURSDAY...FRIDAY AND SATURDAY NIGHTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Animas River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Severe drought conditions remained in place through the month of April.
Drought, San Juan River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Severe drought conditions remained in place through the month of April.
Drought, Northwestern San Juan Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Severe drought conditions remained in place through the month of April.
Drought, Southwestern San Juan Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Severe drought conditions remained in place through the month of April.
Drought, Uncompahgre Plateau and Dallas Divide
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Severe drought conditions remained in place across the southern portion of the zone through the month of April, while conditions improved to the moderate category across the northern portion by the end of April.
Drought, Paradox Valley / Lower Dolores River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Severe drought conditions remained in place through the month of April.
Drought, Grand and Battlement Mesas
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Severe drought conditions remained in place through the month of April.
Drought, Debeque to Silt Corridor
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Severe drought conditions remained in place through the month of April.
Drought, Roan and Tavaputs Plateaus
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Severe drought conditions remained in place across the eastern portion of the zone through the month of April, while conditions improved to the moderate category across the western portion by the end of April.
Drought, Central Yampa River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Severe drought conditions remained in place through the month of April.
Drought, Lower Yampa River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Severe drought conditions remained in place through the month of April.
Drought, Grand Valley
- When
- April 1, 12:00 AM MST to April 25, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Monthly precipitation totals near an inch above normal reduced the drought conditions across the Grand Valley from severe to moderate by month's end.
Drought, Central Gunnison and Uncompahgre River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Monthly precipitation totals near an inch over normal allowed relief to the severe drought conditions in portions of this zone by month's end.
Drought, Upper Gunnison River Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Severe drought conditions remained in place across the western portion of the zone through the month of April.
Drought, Flattop Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Severe drought conditions remained in place through the month of April.
Dense Smoke, Central Colorado River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Severe drought conditions remained in place across the western portion of the zone through the month of April.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
- Dense Smoke
- Smoke reducing visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, April 1 to 3, 2015$1.6 million · EF2 · 62 events
- Tornado and Hail in Arkansas, April 1 to 3, 2015$500,000 · EF1 · 12 events
- Hurricane in Guam, April 1 to 2, 2015$1.0 million · 1 event
- Drought in Texas, April 1 to 30, 2015$43,000 · 25 events
- Flash Flooding in Texas, April 1, 2015$120,000 · 2 events
- Hail in Texas, April 1, 2015$35,000 · 2.75 in hail · 13 events
- Drought in Oklahoma, April 1 to 30, 201532 events
- Drought in Texas, April 1 to 30, 201519 events
- High Wind in Texas, April 1, 2015$20,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, April 1, 2015$1,000 · 1.25 in hail · 18 events
- Drought in New Mexico, April 1 to 30, 201516 events
- Drought in California, April 1 to 30, 201511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586261, 586262, 586263, 586264, 586265, 586266, 586267, 586268, 586269, 586270, 586271, 586275, 586276, 591092, 591093, 591096.